Georgia, 2024

Damaging Winds in Georgia, August 18 to 19, 2024

August 18 to 19, 2024 · NWS TAE · 9 events in 5 counties and zones

A combination of high instability and above average deep layer shear for August with an upper level disturbance resulted in numerous showers and thunderstorms. Some storms were severe with damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A combination of high instability and above average deep layer shear for August with an upper level disturbance resulted in numerous showers and thunderstorms. Some storms were severe with damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 18, 2:32 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 18, 2:32 PM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
332 PM EDT Sun Aug 18 2024

...STRONG TO SEVERE STORMS POSSIBLE AHEAD OF SUMMER COLD FRONT
LATER THIS EVENING THROUGH OVERNIGHT HOURS...

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Monday)
Issued at 324 PM EDT Sun Aug 18 2024

The main concern will be the prospect of strong to severe
thunderstorms from this evening into the early morning hours on
Monday. There is a Slight Risk (Level 2 of 5) of severe
thunderstorms along and north of a line from Destin to Valdosta,
with a Marginal Risk (Level 1 of 5) south of there.

Thunderstorms are popping off this afternoon over northern
Alabama, in the base of an upper trough and along a wind shift
preceding a cold front back to the north. The upper trough will
move east to the GA coast by Monday afternoon, causing northwest
flow aloft to increase across the Southeast States.

South of the front, the air mass is exhibiting moderate to strong
convective instability. The latest SPC mesoanalysis shows a large
area of surface-based CAPE of 3000-4000 J/kg from northern
Alabama all the way into the FL Panhandle and Big Bend. This same
large area is also exhibiting very high DCAPE values, indicating
lots of downdraft potential with storms that will already be
pushing pretty quickly across the landscape. Deep-layer shear will
also be enhanced by SW-W low-level flow, beneath strengthening NW
flow aloft. So expect storms to organize into clusters that will
be driven along by convective cold-pool effects. Strong damaging
wind gusts will be the convective mode of concern.

The consensus of CAMS guidance is that a leading cluster of
storms will push southeastward from east-central Alabama across
southwest Georgia during the evening hours. A leftover boundary is
likely to be leftover along the southwest flank of the leading
cluster's track. This will be a focus for some overnight
redevelopment, perhaps over southeast Alabama, with the next-
generation cluster moving southeast into the eastern Panhandle and
the FL Big Bend during the wee hours of Monday morning. There
could be a short-lived and transient tornado threat if the low-
level wind profile gets enhanced by an evening interaction with
the seabreeze, or if the the low-level flow can get sufficiently
enhanced near the leftover overnight boundary.

The cold front will push through far south Georgia and the FL Big
Bend on Monday afternoon. This will act as a focus for afternoon
redevelopment of thunderstorms, especially from the Forgotten
Coast to the Suwannee Valley.

&&

.SHORT TERM...
(Monday night through Tuesday night)
Issued at 324 PM EDT Sun Aug 18 2024

The cold front is expected to complete its passage through the
rest of our Florida counties during the night. Some showers and
thunderstorms may linger ahead of the front along the coast but is
expected to clear out soon thereafter. Behind the cold front, dry
air will begin to filter in, with dew points dropping to the low
60s by Tuesday afternoon. However, temperatures will remain warm
in the mid to upper 90s and overnight lows in the low 70s. A large
upper level trough will hold over our region for the short term,
keeping our winds light and northerly, and with the drier air in
place, mostly clear skies are expected for Tuesday.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 324 PM EDT Sun Aug 18 2024

For the long term, the upper level trough begins to lift to the
north as an upper level ridge extends from the west. This will
lead to a moisture increase, allowing for rain chances to return
to the forecast. The weakening in the trough may produce a cutoff
low that will pull in more moisture from the Gulf as it
retrogrades west at the end of the term. Overall, PoPs gradually
increase for the end of the week heading into the weekend, for
mainly our Florida counties. PoPs are about 50-60 percent for
areas along and south of I-10, with lower PoPs to the north.
Temperatures will generally be in the low to mid-90s for the highs
and low 70s for the overnight lows.

&&

.AVIATION...
(18Z TAFS)
Issued at 216 PM EDT Sun Aug 18 2024

Satellite imagery shows a cumulus field developing along the
seabreeze near ECP and TLH, and trying to extend over to near VLD.
This area will be favored for isolated thunderstorms during peak
heating this afternoon.

Clusters of thunderstorms will develop late this afternoon or
early this evening over eastern Alabama, then quickly move
southeast, affecting DHN, ABY, VLD and TLH late this evening or
overnight. Further redevelopment is expected overnight near the
Florida coastline, depending on where leftover boundaries from the
first cluster set up. So the main challenge is reflecting the
important trends will thunderstorm development and coverage.

&&

.MARINE...
Issued at 324 PM EDT Sun Aug 18 2024

Westerly winds will increase this afternoon and through the night
into Monday as a cold front will pass through. Winds are expected
to be around cautionary criteria with seas around 2 to 4 feet
tonight into Monday for our nearshore waters. Ahead of the front,
showers and thunderstorms are likely with gusty erratic winds
within and around the storms. Following the frontal passage, seas
will subside and winds will become easterly towards the end of the
week. As is common with easterly flow, overnight surges can be
expected for the start of the weekend.

&&

.FIRE WEATHER...
Issued at 324 PM EDT Sun Aug 18 2024

An uncommon summer cold front will make its way south across the
districts on Monday. It will be preceded tonight and Monday by
thunderstorms with strong downburst wind gusts. The front will
exit the districts on Monday night, leaving behind a seasonably
hot but dry air mass for Tuesday and Wednesday. Otherwise,
stronger breezes associated with the front will contribute to high
afternoon dispersion on Monday and Tuesday.

&&

.HYDROLOGY...
Issued at 324 PM EDT Sun Aug 18 2024

The Flood Warning for Madison County continues as there has been
little change in the areal flooding there. Flooding in southeast
Madison is likely to continue the upcoming work week. New flooded
areas remain possible as water continues to slowly move to the
south and east across Madison County.

The slow-responding Suwannee is in the process of a prolonged and
flat crest in minor flood. The latest river forecasts call for a
very slow fall through minor flood stage over the next 7 days.

Shower and thunderstorms are possible this evening into Monday,
but rainfall totals don't appear to be enough to cause any new
flooding issues. Drier conditions are anticipated Tuesday and
Wednesday before a wetter pattern attempts to develop later in the
work week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  94  73  94 /  50  40   0   0
Panama City   78  94  75  94 /  70  30   0   0
Dothan        72  94  70  93 /  70   0   0   0
Albany        72  95  70  94 /  50   0   0   0
Valdosta      74  93  72  94 /  50  30   0   0
Cross City    77  91  75  94 /  20  70  20  20
Apalachicola  79  93  77  93 /  50  60  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT /6 PM CDT/ this evening for
     FLZ007>014-016-017-026-027-108-112.

     High Rip Current Risk through late tonight for FLZ114.

GA...Heat Advisory until 7 PM EDT this evening for GAZ142-143-155-156.

AL...Heat Advisory until 6 PM CDT this evening for ALZ065>069.

GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Haner
MARINE...Montgomery
FIRE WEATHER...Haner
HYDROLOGY...Haner

In the hours before

Special weather statement, Aug 18, 6:04 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
704 PM EDT Sun Aug 18 2024

GAZ120-122-124-126-127-190000-
Worth GA-Quitman GA-Randolph GA-Lee GA-Terrell GA-
704 PM EDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN RANDOLPH...LEE...
NORTHEASTERN QUITMAN...TERRELL AND NORTHWESTERN WORTH COUNTIES
THROUGH 800 PM EDT...

At 704 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ellaville to near Americus to 6 miles
southwest of Plains to near Lakepoint Resort State Park. Movement was
southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dawson, Leesburg, Shellman, Smithville, Sasser, Bronwood, Parrott,
Chokee, Dawson Municipal A/P, Chambliss, Olivers Mill, Neyami,
Benevolence, Chickasawhatchee, Wades, Pachitla, Bridges Crossroad,
White House, Herod, and Jordan Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3197 8495 3195 8496 3192 8491 3192 8445
      3196 8444 3187 8434 3192 8434 3191 8392
      3184 8394 3185 8392 3168 8403 3170 8464
      3198 8502
TIME...MOT...LOC 2304Z 319DEG 38KT 3227 8423 3211 8430 3198 8448 3200
8507

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

33

The radar

The Ft Rucker radar (KEOX), 73 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
August 18, 6:28 PM EST
Where
Randolph County, Cuthbert
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.770, -84.780

Trees and power lines were blown down. Power was knocked out along Blakely Street south of Cuthbert.

Thunderstorm Wind, Randolph

When
August 18, 6:30 PM EST
Where
Randolph County, 0.59 mi W of Cuthbert
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.770, -84.790

Trees were blown down across Randolph county.

Thunderstorm Wind, Worth

When
August 18, 7:57 PM EST
Where
Worth County, 1.37 mi WSW of Shingler
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.570, -83.800

A pecan tree limb was blown down onto Highway 112 and blocked the road.

Thunderstorm Wind, Mitchell

When
August 18, 8:15 PM EST
Where
Mitchell County, Camilla
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.230, -84.210

There were several trees blown down in Mitchell county.

Thunderstorm Wind, Thomas

When
August 18, 8:57 PM EST
Where
Thomas County, Ochlocknee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.970, -84.050

A tree was blown down in Ochlocknee.

Thunderstorm Wind, Thomas

When
August 18, 9:15 PM EST
Where
Thomas County, Thomasville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.830, -83.980

A tree was blown down in Thomasville.

Thunderstorm Wind, Grady

When
August 18, 9:25 PM EST
Where
Grady County, 0.91 mi NW of Cairo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.880, -84.210

There were several large tree limbs down and blowing around in the Cairo area.

Thunderstorm Wind, Grady

When
August 18, 10:05 PM EST
Where
Grady County, Calvary
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.720, -84.340

Trees were blown down in Grady county.

Thunderstorm Wind, Grady

When
August 19, 1:29 AM EST
Where
Grady County, Harrells Still
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.010, -84.350

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197531, 1197532, 1197533, 1197534, 1197535, 1197536, 1197537, 1197538, 1197539.